Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 87, NWS Louisville, KY

April 28, 2002Anderson County, Washington County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 28, 2002, 5:41 AM EDT for Anderson County, Washington County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 5:41 AM EDT (09:41 UTC)
Expired
Apr 28, 2002, 6:15 AM EDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Anderson County, KY, Washington County, KY

The radar

The Louisville radar (KLVX), 78 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 6:00 AM EDTThunderstorm Wind 60 ECountywide, KYTrees were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 1:00 AM EDTSevere Thunderstorm WatchSPC5 hr
Apr 28, 3:00 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 536 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
536 m²/s²
0-3 km storm-relative helicity
739 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WUUS53 KLMK 280941
SVRSDF
KYC005-229-281015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
541 AM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KENTUCKY
  WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 615 AM EDT

* AT 538 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM GLENSBORO TO ST. CATHERINE...OR
  FROM 33 MILES WEST OF LEXINGTON TO 43 MILES SOUTHEAST OF
  LOUISVILLE...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FENWICK AROUND 550 AM EDT
  LAWRENCEBURG AROUND 555 AM EDT
  MACKVILLE AROUND 600 AM EDT

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING 
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3812 8504 3789 8516 3773 8541 3764 8505
          3788 8502 3801 8484 3809 8492

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 12:51 AM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 28, 12:51 AM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1251 AM EDT SUN APR 28 2002

...FOCUS ON SVR WX ATTM AND WINDS SUN...

STG 500MB WAVE OVR IA IN CONJ WITH SFC THETA-E AXIS OVER MID-MS RVR
VLY ALLOWING FOR +TSRA TO DEVELOP E OF KSTL...AT INTERSECTION OF THE
NOSE OF 80KT 500MB AND 60KT 850MB JET CORES. TSRA OVER CWA ATTM
OCCURRING NEAR SFC INTERFACE OF NWD MVG WARM FRONT AND AXIS OF 3HR
PRES FALLS FROM KSDF TO KCLE AT 4Z. PER LAPS/META SOUNDINGS AND SPC
WEB-MESOANAL...TSRA E OF KSTL WILL FORM LINE OF SVR CELLS WITH WIND
DAMAGE PRIMARY THREAT AS DCAPE AXIS IS ASSOC WITH LINE AND VRY STG
SFC-4KM WIND FIELDS. 700-500MB L/RS ARENT THE BEST WITH THIS SYS
BUT SIG 700MB DRYING OCCURRING OVER MS-RVR VLY LEADING TO SVR
DOWNDRAFTS. POOL OF 1KM SR-HEL ABV 500 M2/S2 AND LCLS BLO 1KM SUG
ISO CELLS COULD SPAWN TORNADOES ESP OVER SRN PERIPHERY OF SVR
COMPLEX. LMTG FACTOR IS INSTAB/CIN WITH CAPES FROM KPAH-KSTL ONLY
AROUND 1000 J/KG BUT STG LOW-LVL WAA WILL LIKELY INCR THESE VALUES
AS NIGHT WEARS ON. ALSO CONVECT CURR OVER KY ATTM MAY LIMIT
SFC-BASED INSTAB. OVERALL 0Z META SHOWING BEST LIFT OVER IL/IN BUT
SOME EXTENDING INTO KY...AND BASED ON LTG TRENDS THINK BKN LINE OF
STG/SVR STORMS WILL MOVE INTO CWA AROUND 7Z. SUN SFC-LI FIELDS SHOW
COLD FRONT SLOWLY MVG THRU CWA FROM NW-SE WITH POOL OF -5C TO -8C
VALUES AHEAD OF SFC FRONT...SEEMS REASONABLE GIVEN UPSTREAM SCT/CLR
SKIES. META FCST RAOBS SHOW DRY-ADIAB L/RS TO 800MB OVER ERN ZONES
SUN PM WITH STG WINDS IN LOWEST 3KM. SO ANOTHER ROUND OF STG TSRA
LIKELY SUN...ENDING NW-SE AS SFC FRONT MOVES THRU. FRZ-LEVEL DROPS
TO 11KFT SO SOME HAILERS POSSIBLE ALONG WITH STG WINDS. PRE-FRONTAL
ATMOS MIXED TO 800MB AND POST FRONTAL MIXED TO 875MB...WITH 925MB
WINDS AT/ABOVE 45KTS AND SFC WINDS AT/ABOVE 25KTS MOST OF THE DAY.
WILL LIKELY ISSUE WIND ADV (NPWSDF) FOR ENTIRE CWA PRIMARILY ON
THREAT OF GUSTS OVER 45 MPH. SUBSIDENT AIRMASS MOVES IN SUN NIGHT
WITH SFC HIGH INTO MO. META 900MB RH STILL HIGH OVER CWA SO WILL GO
M/CLOUDY. MON SFC-875MB L/RS NEAR DRY-ADIABATIC SO BKN SC/CU WILL
LIKELY PERSIST WITH 900MB RHS ABV 80%. WILL JUST GO WITH BLEND OF
GUIDANCE AND META FOR POPS/TEMPS.

.SDF...WIND ADV SUN ALL ZONES (NPWSDF).

SMALLCOMB

In the hours before

Local storm report, Apr 28, 4:38 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
438 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 AM    CLOVERPORT                KY   TORNADO
04/28/02   BRECKINRIDGE                   *** 0 DEAD, 0 INJ ***
                                          TORNADO ON THE GROUND AT
                                          THE INTERSECTION OF HWY 144
                                          AND CLOVERPORT RD
Local storm report, Apr 28, 5:01 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
501 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 AM    HARTFORD                  KY   WIND DAMAGE
04/28/02   OHIO                           12 LARGE TREES DOWN... ONE
                                          WHICH WAS 80 FEET TALL
Local storm report, Apr 28, 5:38 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
538 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 AM    HARTFORD                  KY   WIND DAMAGE
04/28/02   OHIO                           12 LARGE TREES DOWN... ONE
                                          WHICH WAS 80 FEET TALL

0455 AM    RADCLIFF                  KY   WIND DAMAGE
04/28/02   HARDIN                         POSSIBLE TORNADO. NUMEROUS
                                          TREES AND POWER LINES DOWN.
                                          THREE HOUSES HAVE LOST
                                          THEIR ROOFS.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:54 AM EDTSevere Thunderstorm WarningLMKHancock36 min
Apr 28, 4:09 AM EDTSevere Thunderstorm WarningLMKBreckinridge, Meade36 min
Apr 28, 4:18 AM EDTSevere Thunderstorm WarningLMKJefferson, Oldham42 min
Apr 28, 4:18 AM EDTTornado WarningLMKBreckinridge12 min
Apr 28, 4:28 AM EDTTornado WarningLMKMeade22 min
Apr 28, 4:35 AM EDTTornado WarningLMKOhio40 min
Apr 28, 4:41 AM EDTTornado WarningLMKBullitt, Hardin24 min
Apr 28, 4:59 AM EDTSevere Thunderstorm WarningLMKBullitt, Hardin31 min
Apr 28, 5:02 AM EDTSevere Thunderstorm WarningLMKButler, Edmonson43 min
Apr 28, 5:05 AM EDTSevere Thunderstorm WarningLMKButler, Edmonson40 min
Apr 28, 5:11 AM EDTSevere Thunderstorm WarningLMKNelson34 min
Apr 28, 5:16 AM EDTSevere Thunderstorm WarningLMKSpencer19 min
Apr 28, 5:23 AM EDTTornado WarningLMKEdmonson22 min
Apr 28, 5:32 AM EDTSevere Thunderstorm WarningLMKHardin, Larue33 min
Apr 28, 5:35 AM EDTTornado WarningLMKHart40 min
Apr 28, 5:49 AM EDTSevere Thunderstorm WarningLMKMercer31 min
Apr 28, 5:55 AM EDTSevere Thunderstorm WarningLMKWoodford20 min
Apr 28, 5:59 AM EDTSevere Thunderstorm WarningLMKGreen, Taylor31 min
Apr 28, 6:03 AM EDTSevere Thunderstorm WarningLMKFayette, Jessamine27 min
Apr 28, 6:07 AM EDTSevere Thunderstorm WarningLMKBourbon, Nicholas13 min
Apr 28, 6:16 AM EDTSevere Thunderstorm WarningLMKClark, Madison24 min
Apr 28, 6:23 AM EDTSevere Thunderstorm WarningLMKBoyle, Garrard27 min
Apr 28, 6:33 AM EDTSevere Thunderstorm WarningLMKAdair, Casey42 min
Apr 28, 6:36 AM EDTSevere Thunderstorm WarningLMKAdair, Casey39 min
Apr 28, 6:39 AM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln, Madison41 min
Apr 28, 6:45 AM EDTSevere Thunderstorm WarningLMKGreen15 min
Apr 28, 12:50 PM EDTSevere Thunderstorm WarningLMKMarion25 min
Apr 28, 1:14 PM EDTSevere Thunderstorm WarningLMKBoyle36 min
Apr 28, 1:36 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.